Alert archive / Arizona / Dust Storm Warnings in 2011

Dust Storm Warning 7, NWS Tucson, AZ

September 13, 2011Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Sep 13, 2011, 5:48 PM MST for Pinal County, Arizona. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2011, 5:48 PM MST (00:48 UTC)
Expired
Sep 13, 2011, 6:00 PM MST
In force
12 min
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS75 KTWC 140048
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST TUE SEP 13 2011

AZZ505-506-140200-
/O.NEW.KTWC.DS.W.0007.110914T0048Z-110914T0100Z/
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...PICACHO PEAK STATE PARK...MAMMOTH...
ORACLE
548 PM MST TUE SEP 13 2011

...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

A TRAINED WEATHER SPOTTER IN PICACHO AND ANOTHER ALONG HIGHWAY 79
SOUTH OF FLORENCE REPORTED A DUST STORM BETWEEN PICACHO PEAK AND
ELOY MOVING EAST THROUGH SOUTHEAST PINAL COUNTY.

* TIMING...THIS DUST STORM WILL MOVE THROUGH HIGHWAYS 79 AND 177
  OVER THE NEXT HOUR.

* WINDS...STRONG THUNDERSTORM OUTFLOW WINDS TO 50 MPH WILL RESULT
  IN BLOWING DUST.

* VISIBILITY...BLOWING DUST WILL REDUCE VISIBILITIES TO BELOW A
  QUARTER MILE ACROSS SOUTHEAST PINAL COUNTY...WITH NEAR ZERO
  VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE
VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS
AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR
APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR
AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY
BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE
LIGHTS ARE NOT ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS DUST STORM.

&&

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Sep 13, 2:10 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 13, 2:10 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE SEP 13 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE
INTO NORTHWESTERN ARIZONA WEDNESDAY. EXPECT SCATTERED TO NUMEROUS
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL THIS EVENING.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR AGAIN WEDNESDAY. THE
LOW PRESSURE SYSTEM WILL WEAKEN THURSDAY WITH THUNDERSTORMS CONFINED
MAINLY TO NEAR THE HIGHER TERRAIN. DRY CONDITIONS ARE THEN EXPECTED
ACROSS THE AREA THIS WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...UPPER LOW CENTERED OVER SRN CALIFORNIA THIS AFTERNOON
WILL MOVE NEWD INTO NWRN AZ WED MORNING. MOISTURE AHEAD OF THIS
SYSTEM WILL BE SUFFICIENT FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS EVENING. HAVE OPTED FOR LOCALLY HEAVY RAINFALL IN
THE GRIDDED DATA WEATHER FIELD FROM TUCSON WWD/NWD THIS EVENING.
PRECIP CHANCES TO DECREASE SOMEWHAT LATE TONIGHT. HOWEVER...CHANCE-
CATEGORY POPS STILL MERITED MOST SECTIONS...WITH THE BEST CHANCE OF
PRECIP TO OCCUR WEST AND NORTH OF TUCSON WITH MARKEDLY LESSER
CHANCES NEAR THE NEW MEXICO BORDER ADJACENT COCHISE COUNTY.

THE UPPER LOW IS PROGGED TO REMAIN OVER NWRN AZ WED...THEN SYSTEM
WILL WEAKEN AND LIFT NEWD INTO SRN UTAH THUR. WILL MAINTAIN CHANCE-
CATEGORY POPS FROM TUCSON EWD/SWD AND SLIGHT CHANCE OF SHOWERS/TSTMS
ACROSS WRN/CENTRAL PIMA COUNTY WED AFTERNOON/EVENING.

THUR-SAT...DRYING TREND THIS PERIOD AS WEAK TROUGH REMAINS WEST OF
THE AREA. SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS THUR AND FRI MAINLY NEAR THE HIGHER TERRAIN EAST OF
TUCSON. HAVE OPTED FOR PRECIP-FREE CONDITIONS AREA-WIDE SAT.

SUN-TUE...GENERALLY WLY FLOW ALOFT FOR DRY CONDITIONS THIS PERIOD.

HIGH TEMPS WED TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. DEGREE TO TWO
OF DAILY WARMING BEGINNING THUR AND CONTINUING INTO EARLY NEXT WEEK
AS DRIER REGIME PREVAILS.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA THRU 06Z WEDNESDAY THEN ISOLD-SCT
TSRA/SHRA LATE TONIGHT THRU WEDNESDAY AFTERNOON. MVFR CIGS/VSBYS AND
WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD
DECKS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS
THRU 00Z THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT.
STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM
OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. ISOLATED TO SCATTERED
THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.
THEREAFTER...A DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO
EARLY NEXT WEEK. THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN
EAST OF TUCSON THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE
FORECAST SATURDAY THROUGH TUESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 13, 7:36 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
736 AM MST TUE SEP 13 2011

AZZ510>515-140600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
736 AM MST TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY. DRY CONDITIONS ARE EXPECTED SUNDAY AND
MONDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502>509-140600-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
736 AM MST TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
WEDNESDAY AND THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-140600-
WESTERN PIMA COUNTY-
736 AM MST TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
WEDNESDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED THURSDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 13, 2:49 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST TUE SEP 13 2011

AZZ501-132230-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-
249 PM MST TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
330 PM MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR AJO...OR 43 MILES SOUTH OF GILA BEND...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHWESTERN PIMA COUNTY.

LAT...LON 3250 11297 3250 11271 3225 11282 3235 11305
TIME...MOT...LOC 2148Z 213DEG 18KT 3241 11288
Special weather statement, Sep 13, 3:36 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
336 PM MST TUE SEP 13 2011

AZZ507-513-132315-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
336 PM MST TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 415 PM MST...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BENSON...OR 24 MILES NORTH
OF SIERRA VISTA...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON AND MESCAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3221 11032 3206 11009 3179 11039 3190 11056
TIME...MOT...LOC 2237Z 219DEG 12KT 3190 11042

CS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:14 PM MSTAreal Flood AdvisoryTWCCochise91 min
Sep 13, 6:49 PM MSTAreal Flood AdvisoryTWCPima116 min
Sep 13, 6:59 PM MSTFlash Flood WarningTWCCochise91 min
Sep 13, 7:34 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz3 hr
Sep 14, 11:30 AM MSTSpecial Weather StatementTWCSanta Cruz45 min
Sep 14, 12:16 PM MSTSevere Thunderstorm WarningTWCCochise, Pima59 min
Sep 14, 1:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham60 min
Sep 14, 1:27 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz48 min
Sep 14, 1:54 PM MSTSevere Thunderstorm WarningTWCPima23 min
Sep 14, 2:15 PM MSTSevere Thunderstorm WarningTWCGraham60 min
Sep 14, 4:18 PM MSTSevere Thunderstorm WarningTWCPima, Pinal27 min
Sep 14, 4:36 PM MSTFlash Flood WarningTWCCochise, Pima114 min
Sep 14, 4:43 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min
Sep 14, 4:52 PM MSTSevere Thunderstorm WarningTWCPima23 min

Nearby

Dust Storm Warnings in Arizona, 2011Every dust storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.